Alert archive / Wyoming / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 129, NWS Rapid City, SD

July 5, 2012Weston County, Wyoming

NWS Rapid City, SD issued this severe thunderstorm warning at Jul 5, 2012, 5:55 PM MDT for Weston County, Wyoming. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 5, 2012, 5:55 PM MDT (23:55 UTC)
Expired
Jul 5, 2012, 7:00 PM MDT
In force
65 min
Issued by
NWS Rapid City, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

County Weston County, WY

The radar

The Rapid City radar (KUDX), 143 km from the middle of the area, began a volume at 23:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 5, 4:10 PM MDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 11.9 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2012-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2012-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1568 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 2:34 PM MDT, 3 hours 21 minutes earlier.

Area forecast discussion, Jul 5, 2:34 PM MDT, 3 hours 21 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
234 PM MDT THU JUL 5 2012

.DISCUSSION...20Z SFC ANALYSIS SHOWS HIGH PRESSURE OVER EASTERN
NORTH DAKOTA AND MINNESOTA. LOW PRESSURE WAS CENTERED OVER CENTRAL
WYOMING WITH A TROUGH EXTENDING SOUTHWARD ACROSS EASTERN
COLORADO. WARM FRONT EXTENDS EASTWARD FROM THE LOW IN WYOMING
ACROSS NORTHERN NEBRASKA WITH STORMS DEVELOPING ALONG THE FRONT IN
NORTH CENTRAL NEBRASKA. LATEST WV SAT IMAGE SHOWS A PLUME OF
ABUNDANT MID/HIGH LEVEL MOISTURE STREAMING NORTHWARD INTO THE
FORECAST AREA.

LATEST MODEL RUNS SHOW A SFC LOW DEVELOPING IN NORTHEASTERN
COLORADO LATE THIS AFTERNOON AS THE WYOMING LOW WEAKENS. THE LOW
PRESSURE SYSTEM WILL THEN MOVE NORTHEASTWARD INTO CENTRAL SOUTH DAKOTA
BY 12Z FRIDAY. THE PREVIOUSLY MENTIONED WARM FRONT WILL PUSH
NORTHWARD TONIGHT AS THE LOW LEVEL JET INCREASES OVER WESTERN
SOUTH DAKOTA...WITH THE FRONT NEARING THE ND/SD BORDER BY 12Z
FRIDAY. LIFT ALONG AND NORTH OF THE FRONTAL BOUNDARY WILL PROVIDE
THE FORCING FOR THUNDERSTORM DEVELOPMENT TONIGHT...WITH SOME SEVERE
STORMS POSSIBLE.

FRIDAY/SATURDAY...INITIAL SYSTEM MOVES NORTH WITH RESIDUAL
MOISTURE LEFT BEHIND OVER THE WEST. SURFACE HIGH SLIPS INTO THE
CWA FROM THE NORTHEAST WHICH WILL KEEP THINGS DRIER IN THE EAST THAN
PREVIOUS GUIDANCE. THEREFORE HAVE PUSHED THE POPS BACK TO THE
WEST...MAINLY OVER NORTHEASTERN WYOMING AND SOUTHWESTERN SOUTH DAKOTA.
TEMPERATURES WILL BE NOTICEABLY COOLER...BUT CLOSE TO GUIDANCE.

EXTENDED...THE CHANCE FOR SHOWERS AND THUNDERSTORMS CONTINUES INTO
SUNDAY WITH THE MONSOONAL FLOW PATTERN STILL IN PLACE. FOR THE START
OF NEXT WEEK...THE UPPER LEVEL RIDGE BUILDS BACK ACROSS THE GREAT
BASIN AREA...RESULTING IN NORTHWEST FLOW FOR THE CWA. A WEAK SHORT
WAVE MAY BRING A SLIGHT CHANCE FOR AFTERNOON SHOWERS OVER THE BLACK
HILLS. FOR THE REST OF THE EXTENDED PERIOD...DRY CONDITIONS AND
ABOVE AVERAGE TEMPERATURES WILL RETURN.

&&

.AVIATION...18Z TAF UPDATE
SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP THIS AFTERNOON AS
AN UPPER LEVEL DISTURBANCE MOVES THROUGH THE AREA. BY LATE
AFTERNOON/EARLY EVENING...STRONG STORMS WILL BRING HEAVY RAIN
CREATING MVFR CONDITIONS AND LOCALIZED IFR CONDITIONS. BEST CHANCES
FOR STORMS WILL BE OVER NORTHEAST WYOMING...THE BLACK HILLS
AREA...AND NORTHWEST SOUTH DAKOTA.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&

SHORT TERM...WFO UNR
LONG TERM....WFO UNR
AVIATION...WFO UNR
Hazardous weather outlook, Jul 5, 4:06 AM MDT, 13 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
406 AM MDT THU JUL 5 2012

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-061300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
406 AM MDT (506 AM CDT) THU JUL 5 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

A STORM SYSTEM WILL BRING RATHER WIDESPREAD THUNDERSTORMS TO THE
REGION THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER NORTHEASTERN
WYOMING AND WESTERN SOUTH DAKOTA THIS AFTERNOON AND THIS EVENING.
GOLF BALL SIZE HAIL AND DAMAGING WIND GUSTS WILL BE THE MAIN THREAT.
HOWEVER...ISOLATED TORNADOES ARE POSSIBLE LATE THIS AFTERNOON AND
EARLY THIS EVENING ACROSS PORTIONS OF WESTERN SOUTH DAKOTA...MAINLY
NEAR AND EAST OF THE BLACK HILLS.

LOCALLY HEAVY RAIN MAY OCCUR WITH THE STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE WILL BE A DAILY CHANCE OF THUNDERSTORMS THROUGH MONDAY.
ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE OVER SOUTH CENTRAL SOUTH
DAKOTA FRIDAY AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

In the hours before

Local storm report, Jul 5, 5:09 PM MDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
509 PM MDT THU JUL 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0451 PM     TSTM WND GST     ECHETA                  44.45N 105.86W
07/05/2012  M63 MPH          CAMPBELL           WY   MESONET

            ECHETA AUTOMATED RAWS SITE ECEW4

&&

WFO UNR
Special weather statement, Jul 5, 5:11 PM MDT, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
511 PM MDT THU JUL 5 2012

SDZ012-052345-
BUTTE SD-
511 PM MDT THU JUL 5 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BUTTE COUNTY UNTIL
545 PM MDT...

AT 510 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR DOWNTOWN BELLE FOURCHE...MOVING NORTHEAST AT
15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  FRUITDALE...
  BELLE FOURCHE RESERVOIR...

&&

LAT...LON 4494 10388 4473 10354 4462 10381 4472 10406
TIME...MOT...LOC 2311Z 227DEG 14KT 4472 10389

CARSTENS
Special weather statement, Jul 5, 5:17 PM MDT, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
517 PM MDT THU JUL 5 2012

SDZ029-030-074-060000-
CUSTER CO PLAINS SD-HERMOSA FOOT HILLS SD-SOUTHERN BLACK HILLS SD-
517 PM MDT THU JUL 5 2012

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CUSTER COUNTY UNTIL 600
PM MDT...

AT 514 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTH OF BUFFALO GAP...OR 13 MILES
NORTHEAST OF DOWNTOWN HOT SPRINGS...MOVING NORTH AT 25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  FAIRBURN...
  CUSTER PARK GAME LODGE...
  CENTER LAKE...

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4354 10347 4386 10346 4386 10344 4379 10297
      4349 10324
TIME...MOT...LOC 2317Z 197DEG 20KT 4360 10332

CARSTENS
Local storm report, Jul 5, 5:19 PM MDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
519 PM MDT THU JUL 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     TSTM WND GST     17 N DOWNTOWN GILLETTE  44.54N 105.50W
07/05/2012  E60 MPH          CAMPBELL           WY   PUBLIC

&&

ME
Local storm report, Jul 5, 5:42 PM MDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
542 PM MDT THU JUL 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     TSTM WND GST     24 N DOWNTOWN GILLETTE  44.64N 105.50W
07/05/2012  E80 MPH          CAMPBELL           WY   PUBLIC

            FOLDED A GARAGE DOOR IN 6 INCHES, TOOK DOWN AN 8-INCH
            TREE LIMB, BLEW A LAWN MOWER 20 FEET

&&

POJORLIE
Local storm report, Jul 5, 5:50 PM MDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
550 PM MDT THU JUL 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     TSTM WND GST     3 N DOWNTOWN BELLE FOUR 44.71N 103.85W
07/05/2012  M91 MPH          BUTTE              SD   AWOS

&&

POJORLIE

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 1:46 PM MDTSpecial Weather StatementUNRLawrence59 min
Jul 5, 2:24 PM MDTSpecial Weather StatementUNRLawrence51 min
Jul 5, 3:23 PM MDTSpecial Weather StatementUNRLawrence67 min
Jul 5, 3:41 PM MDTSpecial Weather StatementUNRBennett49 min
Jul 5, 5:11 PM MDTSpecial Weather StatementUNRButte34 min
Jul 5, 5:17 PM MDTSpecial Weather StatementUNRCuster43 min
Jul 5, 5:36 PM MDTSevere Thunderstorm WarningUNRButte54 min
Jul 5, 5:53 PM MDTSevere Thunderstorm WarningUNRCuster67 min
Jul 5, 4:59 PM MDTSevere Thunderstorm WarningUNRCampbell, Crook61 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.